Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 177, NWS Cleveland, OH

June 14, 2004Cuyahoga County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 14, 2004, 5:20 PM EDT for Cuyahoga County, Ohio. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2004, 5:20 PM EDT (21:20 UTC)
Expired
Jun 14, 2004, 6:15 PM EDT
In force
55 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Cuyahoga County, OH

The radar

The Cleveland radar (KCLE), 18 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 10:40 AM EDTSevere Thunderstorm WatchSPC7 hr
Jun 14, 5:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

056 
WUUS51 KCLE 142120
SVRCLE
OHC035-142215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
520 PM EDT MON JUN 14 2004

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUYAHOGA COUNTY IN NORTHEAST OHIO...

* UNTIL 615 PM EDT

* AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS 12 MILES SOUTHWEST OF WESTLAKE...OR ABOUT 2
  MILES SOUTHWEST OF ELYRIA...MOVING EAST AT 55 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CLEVELAND
  CLEVELAND HEIGHTS
  EUCLID
  LAKEWOOD
  NORTH ROYALTON
  PARMA
  SOLON
  STRONGSVILLE
  WESTLAKE

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4157 8148 4156 8138 4135 8138 4135 8160
          4128 8156 4128 8187 4135 8186 4135 8196
          4150 8196 4149 8172 4162 8152

$$

GG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:11 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 14, 3:11 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
311 PM EDT MON JUN 14 2004

.DISCUSSION...
BOW ECHO IS RACING RAPIDLY EAST ACROSS THE AREA THIS AFTERNOON.
LINE IS INTENSIFYING AND INCREASING IN AREAL COVERAGE WITH TIME.
UNSTABLE ATMOSPHERE AHEAD OF THE BOW ECHO WILL SUSTAIN ACTIVITY AS
IT MOVES EAST ACROSS THE FORECAST AREA THIS AFTERNOON AND EVENING.
THUNDERSTORMS WILL PRODUCE STRONG GUSTY WINDS WITH POTENTIAL FOR
LARGE HAIL.  RAINFALL AMOUNTS APPEAR TO BE AROUND ONE INCH WITH THE
LINE WHICH HELPS WITH FLOODING POTENTIAL ACROSS THE AREA.

AFTER LINE MOVES THROUGH THE AREA THIS EVENING...WILL KEEP MENTION
OF A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE EXTREME
WESTERN PORTIONS OF THE AREA AND CHANCE POPS IN THE EAST.  WEAK
SHORTWAVE MOVES EAST OF THE AREA WITH THE BOW ECHO FOLLOWED BY
ANOTHER SHORTWAVE TROUGH MOVING EAST ACROSS THE AREA OVERNIGHT
TONIGHT. NVA BEGINS TO BUILD INTO THE AREA AFTER MIDNIGHT TO BEGIN
SETTING UP A PATTERN OF DRY WEATHER FOR TUESDAY THROUGH AT LEAST
WEDNESDAY MORNING. HIGH PRESSURE WILL BUILD ACROSS THE AREA TUESDAY
AND SHIFT EAST BY TUESDAY NIGHT.  AIR MASS WILL REMAIN QUITE WARM ON
TUESDAY WITH LOWS TONIGHT AND TUESDAY NIGHT IN THE 60S AND HIGHS ON
TUESDAY IN THE MIDDLE LOWER TO MIDDLE 80S.

ANOTHER TROUGH WILL APPROACH THE FORECAST AREA WEDNESDAY AND WILL
BRING A SHOT OF SHOWERS AND THUNDERSTORMS TO THE AREA ONCE AGAIN.
UPPER LEVEL VORT MAX WILL LIFT NORTH INTO THE FORECAST AREA
WEDNESDAY NIGHT BRINGING THE BEST CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE AREA. WARM FRONT WILL LIFT NORTH ACROSS THE
FORECAST AREA WEDNESDAY AFTERNOON WHERE IT WILL BECOME NEARLY
STATIONARY OVER LAKE ERIE WHILE A WEAK WAVE OF LOW PRESSURE MOVES
NORTHEAST ALONG THE BOUNDARY THURSDAY.

AFTER WAVE MOVES EAST OF THE AREA...THE WHOLE PACKAGE SHIFTS SOUTH
OF THE FORECAST AREA THURSDAY NIGHT SETTING UP FOR A DRY DAY ON
FRIDAY.  WILL ALSO KEEP SATURDAY DRY FOR NOW AS NEXT STORM SYSTEM
TRACKS TOWARD THE FORECAST AREA.  PRECIPITATION MAY HOLD OFF UNTIL
SATURDAY EVENING.  SYSTEM WILL MOVE FAIRLY FAST THROUGH THE AREA BUT
WILL CARRY A CHANCE INTO SUNDAY FOR MORE SHOWERS AND THUNDERSTORMS.

CONSENSUS IS THAT UPPER LEVEL SYSTEM WILL STAY FAR ENOUGH NORTH IN
CANADA THAT WE CAN LEAVE MONDAY DRY FOR NOW.

EXPECTING A BIT OF A COOL DOWN AS BROAD UPPER LEVEL TROUGH SETS UP
NORTH OF THE FORECAST AREA BUT ZONAL FLOW WILL DOMINATE THE FORECAST
AREA PUMPING COOL AIR MASS INTO THE AREA.  HIGHS WILL BE IN THE
LOWER 70S WITH A WARMING TREND INTO THE WEEKEND.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH IN EFFECT FOR LUCAS...WOOD...HANCOCK...OTTAWA...
SANDUSKY...SENECA...WYANDOT...ERIE...HURON...ASHLAND...MARION...
MORROW...CRAWFORD...LORAIN...CUYAHOGA...MEDINA...ASHLAND...
RICHLAND...KNOX...HOLMES...WAYNE...STARK...AND SUMMIT UNTIL 1 AM
TUESDAY.
SEVERE THUNDERSTORM WATCH FOR ALL OF NORTHERN OHIO UNTIL 6 PM.
PA...NONE.

&&

LOMBARDY
Hazardous weather outlook, Jun 14, 7:18 AM EDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
718 AM EDT MON JUN 14 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-141417-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
718 AM EDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A CHANCE OF SEVERE THUNDERSTORMS TODAY AND EARLY TONIGHT.
MOIST AND UNSTABLE AIR IS ACROSS NORTHERN OHIO AND NORTHWEST
PENNSYLVANIA.  THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
REGION THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS.  SOME OF
THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREAT.  ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE OF SEVERE THUNDERSTORMS LATE WEDNESDAY AND
WEDNESDAY NIGHT AS A COLD FRONT MOVES INTO THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 14, 1:13 PM EDT, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
113 PM EDT MON JUN 14 2004

OHZ003-006>008-017-018-027-028-141906-
CRAWFORD OH-HANCOCK OH-LUCAS OH-OTTAWA OH-SANDUSKY OH-SENECA OH-
WOOD OH-WYANDOT OH-
113 PM EDT MON JUN 14 2004

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 PM...
...FLOOD WATCH IS IN EFFECT UNTIL 1 AM...

A LINE OF STRONG TO SEVERE THUNDERSTORMS CONTINUES TO MOVE THROUGH
NORTHERN INDIANA AT 50 MILES AN HOUR.  WITH THIS CURRENT MOVEMENT
THIS LINE OF STORMS WILL ENTER NORTHWEST OHIO AROUND 2 PM AND INTO
THE TOLEDO...BOWLING GREEN AND FINDALY METRO AREAS BY 3 PM.

THESE THUNDERSTORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND
HEAVY RAIN.  A FLOOD WATCH ALSO REMAINS IN EFFECT FOR MUCH OF THE
AREA.  RAINFALL AMOUNTS OF LESS THAN AN INCH AN HOUR COULD BEGIN TO
PRODUCE FLOODING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Jun 14, 4:09 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
409 PM EDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     3 S BOWLING GREEN       41.38N 83.65W
06/14/2004                   WOOD               OH   AMATEUR RADIO

            LARGE TREES DOWN SOUTH OF CITY. ONE LARGE TREE FELL
            THROUGH A TRAILER HOME.

0330 PM     TSTM WND DMG     SYLVANIA                41.71N 83.71W
06/14/2004                   LUCAS              OH   AMATEUR RADIO

            NUMEROUS LARGE TREES DOWN AND POWER OUTAGES COUNTY WIDE.

&&

GTG

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:01 PM EDTSevere Thunderstorm WarningCLEWyandot59 min
Jun 13, 8:05 PM EDTSevere Thunderstorm WarningCLERichland55 min
Jun 13, 8:17 PM EDTSevere Thunderstorm WarningCLEHuron58 min
Jun 13, 8:19 PM EDTTornado WarningCLERichland41 min
Jun 13, 8:21 PM EDTSpecial Marine WarningCLE114 min
Jun 13, 8:21 PM EDTSpecial Marine WarningCLE114 min
Jun 13, 8:39 PM EDTSevere Thunderstorm WarningCLEAshland, Lorain66 min
Jun 13, 8:41 PM EDTSevere Thunderstorm WarningCLEErie34 min
Jun 13, 8:54 PM EDTTornado WarningCLEAshland51 min
Jun 13, 9:03 PM EDTSevere Thunderstorm WarningCLECuyahoga, Medina57 min
Jun 13, 9:12 PM EDTSevere Thunderstorm WarningCLERichland63 min
Jun 13, 9:16 PM EDTFlash Flood WarningCLEAshland, Crawford, Richland4 hr
Jun 13, 9:27 PM EDTSevere Thunderstorm WarningCLEWayne63 min
Jun 13, 9:59 PM EDTSevere Thunderstorm WarningCLEMorrow61 min
Jun 13, 10:40 PM EDTSevere Thunderstorm WarningCLEHolmes, Wayne65 min
Jun 13, 11:06 PM EDTSevere Thunderstorm WarningCLEKnox54 min
Jun 14, 2:50 PM EDTSpecial Marine WarningCLE115 min
Jun 14, 2:50 PM EDTSpecial Marine WarningCLE115 min
Jun 14, 2:50 PM EDTSpecial Marine WarningCLE115 min
Jun 14, 3:01 PM EDTSevere Thunderstorm WarningCLELucas, Wood74 min
Jun 14, 3:24 PM EDTSevere Thunderstorm WarningCLEHancock66 min
Jun 14, 3:42 PM EDTSevere Thunderstorm WarningCLEOttawa, Sandusky63 min
Jun 14, 3:48 PM EDTSevere Thunderstorm WarningCLESeneca57 min
Jun 14, 4:00 PM EDTSevere Thunderstorm WarningCLEWyandot60 min
Jun 14, 4:23 PM EDTSevere Thunderstorm WarningCLECrawford, Erie, Huron, Marion67 min
Jun 14, 4:38 PM EDTSpecial Marine WarningCLE2 hr
Jun 14, 4:38 PM EDTSpecial Marine WarningCLE2 hr
Jun 14, 4:51 PM EDTSevere Thunderstorm WarningCLERichland54 min
Jun 14, 4:57 PM EDTSevere Thunderstorm WarningCLELorain63 min
Jun 14, 4:59 PM EDTSevere Thunderstorm WarningCLEAshland61 min
Jun 14, 5:11 PM EDTSevere Thunderstorm WarningCLEMorrow64 min
Jun 14, 5:16 PM EDTSevere Thunderstorm WarningCLEMedina59 min
Jun 14, 5:33 PM EDTSevere Thunderstorm WarningCLEWayne42 min
Jun 14, 5:40 PM EDTSevere Thunderstorm WarningCLEGeauga, Lake65 min
Jun 14, 5:42 PM EDTSevere Thunderstorm WarningCLESummit63 min
Jun 14, 5:47 PM EDTSevere Thunderstorm WarningCLEKnox58 min
Jun 14, 5:50 PM EDTSevere Thunderstorm WarningCLEPortage55 min
Jun 14, 5:59 PM EDTSevere Thunderstorm WarningCLEAshtabula61 min
Jun 14, 6:04 PM EDTSpecial Marine WarningCLE86 min
Jun 14, 6:04 PM EDTSevere Thunderstorm WarningCLEHolmes56 min
Jun 14, 6:16 PM EDTSevere Thunderstorm WarningCLETrumbull59 min
Jun 14, 6:23 PM EDTSevere Thunderstorm WarningCLEStark67 min
Jun 14, 6:25 PM EDTSevere Thunderstorm WarningCLEMahoning50 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.